Pennsylvania, 2003

Flash Flood and Flood in Pennsylvania, February 22 to 23, 2003

February 22 to 23, 2003 · NWS PHI · 2 events in 1 county or zone

A large swath of moderate to heavy rain with embedded thunderstorms moved across Southeast Pennsylvania during the mid-day on the 22nd. Rainfall totals averaged around half of an inch per hour during the thunderstorms and storm totals across Chester County averaged between two and two and a half inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large swath of moderate to heavy rain with embedded thunderstorms moved across Southeast Pennsylvania during the mid-day on the 22nd. Rainfall totals averaged around half of an inch per hour during the thunderstorms and storm totals across Chester County averaged between two and two and a half inches. The combination of the heavy rain and melting snow produced widespread roadway flooding and ponding of water in poor drainage areas as well as some basement flooding. It also produced flooding along sections of the Brandywine Creek and flash flooding of smaller streams which feed into the Brandywine Creek. A SKYWARN Spotter reported flooding of the tributaries of the Brandywine Creek began around 130 p.m. EST on the 22nd. It took until the following morning for the flooding to run its course along the main stem of the creek. A section of Pennsylvania State Route 926 near Pennsylvania State Route 100 in Pocopson and Birmingham Townships was closed due to flooding along the Brandywine Creek. Flooding was also reported along the Chester Creek. The Chester Creek at Valley Forge was above its 7 foot flood stage from 249 p.m. EST through 713 p.m. EST on the 22nd. It crested at 7.56 feet at 430 p.m. EST. The East Branch of the Brandywine Creek in Downingtown was above its 7 foot flood stage from 546 p.m. EST through 1028 p.m. EST on the 22nd. It crested at 7.42 feet at 730 p.m. EST on the 22nd. The Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 740 p.m. EST on the 22nd through 933 a.m. EST on the 23rd. It crested at 9.97 feet at 227 a.m. EST on the 23rd. Storm totals included 2.50 inches in West Chester, 2.00 inches in Glenmoore, 1.95 inches in Downingtown and 1.71 inches in Honey Brook. The low pressure system responsible for the heavy rain developed along the Gulf Coast States on the 21st and moved northeast into the Tennessee Valley the morning of the 22nd and into Pennsylvania the morning of the 23rd. The strongest surge of warm, unstable air preceding its warm front occurred during the day on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 11:30 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 22, 11:30 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST SAT FEB 22 2003

SENT OUT AN UPDATED ZFP AND RDF. ADJUSTED TEMPERATURES AND MENTIONED
SOME PATCHY FOG THIS AFTERNOON. SINCE THE FOG IS ONLY PATCHY...AND
WIDESPREAD VISIBILITIES NOW RANGE BETWEEN 1 AND 3 MILES...WE HAVE
LET THE DENSE FOG ADVISORY EXPIRE. HAVE ISSUED AN SPS TO TALK ABOUT
THE PATCHY NATURE OF THE FOG AND THE PROBLEMS WHICH CAN OCCUR. HAVE
ALSO ISSUED ANOTHER SPS CONCERNING THE POTENTIAL OF SHORE FLOODING.
ANOTHER FFA WAS REFRESHED AND SENT. THE EXISTING NPW FOR THE HIGH
WIND WATCH IS IN GOOD SHAPE.

ON THE MARINE...SMALL CRAFT ADVISORIES ARE UP ON THE OCEAN AND LOWER
BAY. GALES WITH POSSIBLE STORM FORCE GUSTS CAN BE EXPECTED TOMORROW.

.PHI...
DE...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES DEZ001>004.
     HIGH WIND WATCH FOR SUNDAY FOR ZONES DEZ001>004.
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ008...
     MDZ012...MDZ015...MDZ019>020.
     HIGH WIND WATCH FOR SUNDAY FOR ZONES MDZ008...MDZ012...
     MDZ015...MDZ019>020.
NJ...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES NJZ001...
     NJZ007>010...NJZ012>026...NJZ027.
     HIGH WIND WATCH FOR SUNDAY FOR ZONES NJZ001...
     NJZ007>010...NJZ012>026...NJZ027.
PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ054>055...
     PAZ060>062...PAZ067>071.
     HIGH WIND WATCH FOR SUNDAY FOR ZONES PAZ054>055...
     PAZ060>062...PAZ067>071.

KRUZDLO

------------------------PREVIOUS AFD---------------------------

FOG...THEN RAIN...THEN WIND

MAIN STORY EARLY THIS MORNING IS FOG OVER THE REGION AS RELATIVELY
COOL AIR SATURATES OVER SNOWPACK.  COLD AIR DAMMING RESULTING IN
LIGHT WINDS...WHICH ARE EXPECTED TO CONTINUE INTO MUCH OF THE
DAY...SO HAVE CONTINUED THE DENSE FOG ADVISORY UNTIL MID-MORNING...
AS WELL AS EXPANDED IT INTO THE NORTHERN ZONES. EXPECT PRECIPITATION
ONSET LATER THIS MORNING TO IMPROVE VISIBILITY SOMEWHAT.

MAIN STORY LATER THIS MORNING IS THAT I HAVE UPPED QPF AMOUNTS
SLIGHTLY ON THIS FORECAST...AS WELL AS MOVED BULK OF PRECIPITATION
INTO TIME PERIOD BETWEEN 12Z SAT AND 00Z SUN.  MOST LOCATIONS NOW
EXPECTED TO SEE BETWEEN 1.0 AND 1.5 INCHES OF RAIN. LOCALIZED
FLOODING EXPECTED...MAINLY ON STREETS AND POOR DRAINAGE
AREAS...PARTICULARLY WITH STORM DRAIN OBSTRUCTION CAUSED BY THIS
WEEKS HEAVY SNOW.  WILL CONTINUE FLOOD WATCH ON THIS PACKAGE.  ON
THE POSITIVE SIDE...HAVE PUSHED TEMPERATURES DOWN A LITTLE DURING
THE DAY TODAY...SO IT WILL BE BASICALLY A COLD RAIN.

HAVE INTRODUCED THUNDER INTO DELMARVA AND SOUTHERN NJ COUNTIES FOR
THIS AFTERNOON AND EVENING...BUT NEW DAY 1 OUTLOOK FROM SPC SHIFTS
SVR THREAT FURTHER SOUTHWARD...SO WILL KEEP CONVECTION BELOW SVR
LIMITS.

VERY NON-DIURNAL TEMPERATURE TREND CONTINUES TONIGHT...AS
TEMPERATURES RISE A LITTLE WITH PRECIPITATION TAPERING OFF AND WARM
FRONTAL PASSAGE.  SNOWPACK KEEPS TEMPERATURES FROM RISING EVEN
FURTHER.  HAVE KEPT DEWPOINTS OVERNIGHT IN THE 40S...WHICH WILL
PROMOTE SNOWMELT...BUT NOT AS RAPID AS WE SAW BACK IN 1996.

THE BIG NEW PIECE OF INFORMATION ON THIS PACKAGE IS THE INTRODUCTION
OF A HIGH WIND WATCH FOR SUNDAY.  BOTH ETA AND GFS SHOW VERY STRONG
H8 COLD AIR ADVECTION SUNDAY MORNING.  MEAN 850-700 MB WIND MAXIMA
OF 70+ KNOTS TRANSLATES OVER THE FORECAST AREA DURING THE DAY.  WIND
GRIDS RAISED INTO STRONG ADVISORY CATEGORY OVER LAND...WITH
SUSTAINED GALE OVER WATER AND STORM FORCE GUSTS.

NEXT SYSTEM APPROACHES THE REGION ON MONDAY...AND HAVE KEPT MENTION
OF PRECIPITATION IN THE FORECAST...BUT AMOUNTS LOOK RATHER LIGHT.
WINTER RETURNS FOR MID-WEEK...AND SUBSEQUENT ROUND OF PRECIPITATION
ARRIVES IN THE THU/FRI TIMEFRAME.

ON THE MARINE...SMALL CRAFT ADVISORY IS UP ON THE NJ/DE COAST AND
THE LOWER DE BAY.  GALE CONDITIONS EVERYWHERE EXPECTED ON SUN.

FFA FOR FLOOD WATCH IS OUT...AS ARE NPW FOR BOTH DENSE FOG ADVISORY
AND HIGH WIND WATCH.  GRIDS ARE SENT.  REST OF PACKAGE TO FLY
SHORTLY.

FCSTID =   15
MPO   37  37  37  18 / 100 100  30  10
ABE   38  38  38  21 / 100 100  30  10
RDG   38  38  38  22 / 100 100  30  10
PHL   43  43  43  26 / 100 100  10  10
12N   37  37  37  19 / 100 100  30  10
SMQ   40  40  40  24 / 100 100  30  10
TTN   42  42  42  25 / 100 100  10  10
MIV   46  46  46  25 / 100 100  10  10
ACY   45  45  45  29 / 100 100  10  10
ILG   43  43  43  26 / 100 100  10  10
DOV   46  46  46  25 / 100 100  10  10
GED   49  49  49  25 / 100 100  10  10
ESN   49  49  49  25 / 100 100  10  10

SZATKOWSKI
Hazardous weather outlook, Feb 22, 5:43 AM EST, 7 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM.  SEE
THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND
COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING
PROBLEMS.  AS A RESULT A FLOOD WATCH IS IN EFFECT.  SEE OUR FLOOD
WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE
MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW
ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY.  SEE THE
WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD
WARNINGS ARE ISSUED.

SZATKOWSKI

In the hours before

Special weather statement, Feb 22, 10:08 AM EST, 3 hours 27 minutes before
DEZ003-004-NJZ013-014-020-022>026-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 AM EST SAT FEB 22 2003

...MINOR FLOODING POSSIBLE DUE TO MELTING SNOW...PERIODS OF HEAVY
RAIN...AND THE INCOMING TIDE...

COASTAL COMMUNITIES THAT EXPERIENCED TIDAL FLOODING THIS PAST MONDAY
COULD EXPERIENCE SOME STREET FLOODING AGAIN THIS WEEKEND FROM THE
COMBINATION OF MELTING SNOW AND PERIODS OF HEAVY RAIN. THE GREATEST
FLOODING THREAT WILL OCCUR AT THE TIME OF HIGH TIDE. THIS IS BECAUSE
THE HIGHER WATER LEVELS WILL PREVENT RUNOFF FROM DRAINING INTO THE
MARSHES OR BACKBAYS. ALTHOUGH THERE IS A FLOODING THREAT...THE FACT
THAT WE ARE BETWEEN A NEW AND FULL MOON SHOULD HELP TO LIMIT
FLOODING IF ANY DOES OCCUR.

A FLOOD WATCH CONTINUES FOR THE REGION THROUGH TONIGHT FOR STREET
AND POSSIBLY SMALL STREAM FLOODING. THE FLOOD WATCH IN EFFECT IS
NOT...REPEAT...NOT A COASTAL FLOOD WATCH WHICH IS ISSUED WHENEVER
THE NATIONAL WEATHER SERVICE EXPECTS FLOODING FROM THE TIDE ALONE.

HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONT WILL OCCUR
AROUND MIDNIGHT TONIGHT AND AROUND MIDDAY ON SUNDAY. AS A
REMINDER...HIGH TIDE OCCURS LATER IN THE BACK BAYS.

IF YOU ARE NEAR A COMPUTER...YOU CAN ACCESS NATIONAL WEATHER SERVICE
INFORMATION ON THE INTERNET AT THE FOLLOWING ADDRESS,
WWW.ERH.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

KRUZDLO
Special weather statement, Feb 22, 11:19 AM EST, 2 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 AM EST SAT FEB 22 2003

...DENSE FOG ADVISORY ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE OBSERVATIONS INDICATED THAT WIDESPREAD
VISIBILITIES HAVE IMPROVED AND WERE RANGING BETWEEN ONE AND THREE
MILES IN FOG AND RAIN. BECAUSE OF THIS...THE NATIONAL WEATHER
SERVICE HAS ALLOWED THE DENSE FOG ADVISORY TO EXPIRE.

ALTHOUGH THE DENSE FOG ADVISORY HAS EXPIRED...CONTINUE TO BE
CAUTIOUS WHEN TRAVELING TODAY. THERE STILL MAY BE DENSE PATCHES OF
FOG COVERING ROADWAYS WHICH COULD SEVERELY LIMIT VISIBILITIES. DONT
BE CAUGHT OFF GUARD. SINCE THE FOG IS PATCHY...VISIBILITIES COULD
LOWER TO DANGEROUS LEVELS IN A VERY SHORT DISTANCE. LEAVE EXTRA
SPACE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU SO YOU CAN SAFELY
REACT ON THE WET ROADS.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Chester

When
February 22, 1:35 PM EST to 5:45 PM EST
Where
Chester County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Flood, Chester

When
February 22, 5:45 PM EST to February 23, 9:33 AM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347258, 5347259.